Open Access
Translator Disclaimer
February 2015 On the efficiency of pseudo-marginal random walk Metropolis algorithms
Chris Sherlock, Alexandre H. Thiery, Gareth O. Roberts, Jeffrey S. Rosenthal
Ann. Statist. 43(1): 238-275 (February 2015). DOI: 10.1214/14-AOS1278


We examine the behaviour of the pseudo-marginal random walk Metropolis algorithm, where evaluations of the target density for the accept/reject probability are estimated rather than computed precisely. Under relatively general conditions on the target distribution, we obtain limiting formulae for the acceptance rate and for the expected squared jump distance, as the dimension of the target approaches infinity, under the assumption that the noise in the estimate of the log-target is additive and is independent of the position. For targets with independent and identically distributed components, we also obtain a limiting diffusion for the first component.

We then consider the overall efficiency of the algorithm, in terms of both speed of mixing and computational time. Assuming the additive noise is Gaussian and is inversely proportional to the number of unbiased estimates that are used, we prove that the algorithm is optimally efficient when the variance of the noise is approximately 3.283 and the acceptance rate is approximately 7.001%. We also find that the optimal scaling is insensitive to the noise and that the optimal variance of the noise is insensitive to the scaling. The theory is illustrated with a simulation study using the particle marginal random walk Metropolis.


Download Citation

Chris Sherlock. Alexandre H. Thiery. Gareth O. Roberts. Jeffrey S. Rosenthal. "On the efficiency of pseudo-marginal random walk Metropolis algorithms." Ann. Statist. 43 (1) 238 - 275, February 2015.


Published: February 2015
First available in Project Euclid: 9 December 2014

zbMATH: 1326.65015
MathSciNet: MR3285606
Digital Object Identifier: 10.1214/14-AOS1278

Primary: 60F05 , 65C05 , 65C40

Keywords: diffusion limit , Markov chain Monte Carlo , MCMC , Optimal scaling , particle methods , pseudo-marginal random walk Metropolis

Rights: Copyright © 2015 Institute of Mathematical Statistics


Vol.43 • No. 1 • February 2015
Back to Top